May 24, 2002
Hello. Thanks for your help.I have a virual load of 500,000 and a cell count of 663. Is that real high of a virual load i know that my cell count is good. I just found out I was hiv+ on 3-2-2002.My doctor is not starting me on meds yet.Is that good are bad?Should I be worried about my high virual load. I'm also a semi-pro road bike racer.Should I be worried about putting my body under that much stress.It's good for me to keep in great shape but can we over do it.
thanks once again for your help.
Response from Dr. Aberg
It is difficult to interpret one lab timepoint. Do you know if you just acquired HIV? In other words, have you had a previous HIV test that was negative within the past year? I ask this because you may have primary infection (newly acquired infection). When one firsts gets HIV, the CD4 may transiently go down and then comes back up plus the HIV viral load may be very high and then goes lower. I do not know where you are at in the timing of your disease. The first thing I would recommend is to get another CD4 and HIV viral load to see what your "set point" or baseline really is. It may be that you do have a "high" viral load. This may mean that you may lose your CD4 cells more rapidly and need therapy soon. It is very controversial about whether or not to treat early infection. If you recently sero-converted (became positive), there may be benefit to starting therapy now. I would favor that you get a repeat CD4 and HIV viral load. If your viral load is still high, you can talk to your doctor about the timing of your infection if known and the decision to start therapy. Given the risks of long term complications associated with antiretroviral therapy, most of us are delaying starting therapy early unless it is primary infection.
You also may want to talk with your doctor about getting a genotype. In areas that have known resistant viruses being transmitted, it may be helpful for future regimens. For instance, in St. Louis where I am, about 15% of the patients that have never been on any meds already have a drug resistant virus presumably from getting their HIV from someone who is on or had been on antiretroviral therapy and developed resistance.
Enjoy the bike riding. It is important to stay healthy and physically fit!
Sustiva Restriction Changes?
- Itchy Red Spots After Receiving Head Sign Of HIV AIDS
- Itchy Skin After Getting Head Sign Of HIV AIDS
- Night Sweats After Getting Head Sign Of HIV AIDS
- Vomiting After Getting A Tattoo Worried I Have HIV
- Can An Sexually Transmitted Disease Cause White Vaginal Discharge?
- Can Hepatitis B Test Return A False Positive?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.